Loss of eye site


I was just wondering if anyoneelse has suffered from a loss in eyesite due to being on steriods. I was referred onto an opthalmologist who i saw yesterday and was told the blood supply to the optic nerve has been damaged. I can see out the bottom half of the eye when having a field test but everything is blurred when i look normally. The eye man said it would ahve happened due to one event but the blurring started mild and then detrioated and now remains constant. I have been on a fairly high dose of pred for a while and trying to reduce and was on iv hydrocortinsone for about 7 weeks while in hospital but would this have caused it.

I was just wondering if anyone else has had a similar experience bacause the vbision to the eye wont return to normal now as the damage has been done.



2 Replies

  • Hi Olive,

    I'm sorry to hear about your loss of vision and the poor prognosis for improvement - it must be a real shock for you.

    I'm not entirely clear from your post if the ophthalmologist told you that the steroids precipitated this or whether you are just wondering if it's possible.

    Steroids cause eye disease in two main ways:

    Cataract is a lens problem in which the lens of the eye stiffens and becomes opaque. It happens almost universally to some degree or other with age, but steroids speed up the process. It is treated - when it gets bad enough - by a minor surgical procedure to remove the lens and insert a plastic one.

    Glaucoma is caused by increased pressure in the eye due to failure of the fluid in the eyeball to drain in the normal way. Eventually the increased pressure causes damage to the retina and optic nerve and vision can be lost. It is treated by eye drops to lower the pressures and sometimes by surgery to open up the drainage channels.

    It doesn't sound like you are describing either of these. Damage to the blood supply to the optic nerve sounds like a condition called Ischaemic Optic Neuropathy. The two main causes of this are furring up of the arteries supplying the optic nerve, usually by cholesterol, or inflammation of the arteries supplying the optic nerve, usually a condition called Giant Cell Arteritis (GCA). Neither of these would be caused by steroids - in fact, steroids are used to treat GCA. Also, both of these would be very unusual in someone of your age - they usually affect people who are over the age of 50.

    There are other conditions where the blood supply to the eye is affected - retinal artery occlusion and retinal vein occlusion affect the blood supply to the retina itself and again can cause irreversible loss of vision. Again the risk factors are somewhat similar, and would be unusual in someone of your age. Glaucoma can sometimes precipitate retinal vein occlusion, so I suppose steroids could indirectly cause this, but I would have thought that it would take many years of eye trouble, with significant amounts of pain, to get to this stage.

    Sorry I can't shed any more light on this - I should add that I am by no means an ophthalmology expert (I won't tell you what I got in my ophthalmology MCQ at Uni!) so I may have missed something out or misinterpreted something. I am quite willing to be corrected if this is the case!

    Again, sorry to hear about your problems, and I hope you get some answers in terms of the precipitating factors.

    Em H

  • I have poor vision due to cateracts from steroids and ipitropium nebs.

    Andrea xx

You may also like...